Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 98, NWS Jackson, MS

September 13, 2020Madison County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 13, 2020, 12:43 AM CDT for Madison County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2020, 12:43 AM CDT (05:43 UTC)
Expired
Sep 13, 2020, 2:45 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 46 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WGUS54 KJAN 130543
FFWJAN
MSC089-130745-
/O.NEW.KJAN.FF.W.0098.200913T0543Z-200913T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1243 AM CDT Sun Sep 13 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Madison County in central Mississippi...

* Until 245 AM CDT.

* At 1242 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four plus inches of 
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Canton, Camden, Sharon, Cameron and Way. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3268 8983 3256 8989 3255 8990 3254 8989
      3253 8991 3253 9003 3265 9018 3270 9013
      3270 9010 3273 9007 3274 9005 3279 9002
      3283 9002 3284 8999 3288 8997 3288 8982

FLASH FLOOD...RADAR INDICATED

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 12:33 AM CDT, 10 minutes earlier.

Area forecast discussion, Sep 13, 12:33 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1233 AM CDT Sun Sep 13 2020

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
The day's convection is still trying to wind down and so some
scattered showers are affecting a couple TAF sites currently. This
will come to an end soon though as storm coverage is lessening.
MVFR/IFR ceilings are likely to develop around dawn this morning.
Showers and tstorms will develop early today with some sites
seeing convection before 18Z. /10/

&&

.DISCUSSION...
There was considerable rain coverage from westward-moving bands
of convection this afternoon in association with a tropical wave
moving across the northwestern Gulf (not to be confused with
Sally). Meanwhile, a stalling front extends from the Midwest into
the southern Plains, with associated convection moving eastward
into the Mid South and Mississippi River Valley this afternoon.
This activity converged over central Mississippi early this
evening, with a corridor of stalled convection now extending
roughly along the Big Black River. Though much of the convection
associated with the tropical wave was more diurnal in nature and
has since fallen apart, persisting low level convergence ahead of
the surface front overnight along with subtle upper diffluence
and forcing will keep scattered showers and a few storms going
mainly north of the Natchez Trace. The inherited forecast had a
decent handle on this, so only minor tweaks were made to adjust to
current trends. /DL/

Prior discussion below:

Tonight and Sunday:  Scattered to numerous coverage of showers and
thunderstorms were noted on local radars this afternoon. This
activity will gradually diminish this evening with the loss of
daytime heating but the chance for rain will likely continue tonight
in our west as a quasi-stationary boundary tries to edge into our
CWA. Tropical Storm Sally formed in the eastern Gulf of Mexico
earlier this afternoon and will slowly move our way through Sunday.
Meanwhile, the closed low over the upper Mississippi valley this
afternoon will continue tracking to the northeast across the Great
Lakes region tonight while weakening. This departing shortwave
trough will help the old quasi-stationary frontal boundary just to
our northwest to drift southeast into our CWA later tonight and
Sunday. This boundary will become the focus for convection Sunday
especially during prime heating. Otherwise, warmer than normal
temperatures will continue tonight thanks to our tropical airmass.
High temperatures will continue above normal the southeast half of
our CWA while temperatures are held closer to normal in our
northwest due to the greater rain chances and associated cloud
cover. /22/

Sunday night through Friday night: Primary weather concerns in
the longer term forecast are associated with Tropical Storm Sally.
The official NHC forecast strengthens Sally into a hurricane
before making landfall somewhere along the central Gulf Coast
early Tuesday. With guidance generally trending stronger with
Sally and showing a greater chance for intensification as it
approaches land, am a little more concerned for tropical cyclone
impacts extending into the ArkLaMiss region, especially for heavy
rain and wind in the Tues-Wed time frame over the Pine Belt
region. One of the complicating factors will be with motion as
steering currents will likely become very weak and the system
could slow down once near the coast or inland. Given the potential
for a slow-moving tropical system, will go ahead and post a
limited flooding graphic. If trends continue, both rainfall/wind
threats will need to be highlighted more, and we may ultimately
need to issue tropical storm watch/warning for southeast portions
of the area. Going later into the week, an upper level trough in
the westerlies will likely approach and help to send the remnants
of "Sally" out of the area, and this would bring an end to the
heavy rain threat. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  73  89 /  40  55   4  56
Meridian      73  90  73  88 /  18  33   8  63
Vicksburg     74  89  73  91 /  52  65   3  40
Hattiesburg   72  92  73  88 /  22  39   9  68
Natchez       73  89  73  90 /  35  61   5  44
Greenville    73  86  71  88 /  57  66   3  33
Greenwood     72  87  70  90 /  60  69   3  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 12, 5:21 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
521 PM CDT Sat Sep 12 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
132230-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
521 PM CDT Sat Sep 12 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Based on the forecast track for Tropical Storm Sally, the threat
for heavy rainfall and localized flash flooding may increase for
southeast portions of the ArkLaMiss region next week. This will
especially be the case during the Tuesday through Thursday time
frame along and southeast of a line from Monticello to Mendenhall
to Meridian in Mississippi. Rainfall of 3 to 6 inches with locally
heavier amounts will be possible in this area, but monitor for
updates as the forecast will likely change.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:32 AM CDTFlash Flood WatchJANClarke, Copiah, Covington, Forrest, Franklin, Jasper and 13 more66 hr
Sep 13, 4:15 PM CDTTropical Storm WatchJANCovington, Forrest, Franklin, Jefferson Davis, Jones, Lamar and 3 more42 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.